Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 83, NWS Sioux Falls, SD

June 20, 2010Union County, South Dakota; Plymouth County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2010, 5:38 AM CDT for Union County, South Dakota; Plymouth County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2010, 5:38 AM CDT (10:38 UTC)
Expired
Jun 20, 2010, 6:15 AM CDT
In force
37 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
58.0 mph

Counties Plymouth County, IA, Union County, SD

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:45 AM CDTHAIL 16 Nw Akron, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2010-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2010-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-580 J/kg
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

903 
WUUS53 KFSD 201038
SVRFSD
IAC149-SDC127-201115-
/O.NEW.KFSD.SV.W.0083.100620T1038Z-100620T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT SUN JUN 20 2010

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PLYMOUTH COUNTY IN NORTHWEST IOWA...
  CENTRAL UNION COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 615 AM CDT

* AT 538 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THIS STORM WAS LOCATED 7 MILES NORTH OF ELK POINT...OR 13
  MILES EAST OF VERMILLION...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AKRON AROUND 545 AM CDT...
  CRAIG AND STRUBLE AROUND 615 AM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BRUNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4288 9679 4291 9653 4291 9617 4273 9618
      4267 9672 4267 9676
TIME...MOT...LOC 1038Z 253DEG 26KT 4279 9663
WIND...HAIL <58MPH 1.00IN

$$

08
3 follow-up statements
647 
WWUS53 KFSD 201053
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
553 AM CDT SUN JUN 20 2010

IAC149-SDC127-201115-
/O.CON.KFSD.SV.W.0083.000000T0000Z-100620T1115Z/
PLYMOUTH IA-UNION SD-
553 AM CDT SUN JUN 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL UNION
AND NORTHWESTERN PLYMOUTH COUNTIES UNTIL 615 AM CDT...

AT 553 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR AKRON...OR 11 MILES SOUTH OF HAWARDEN...MOVING
EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CRAIG AROUND 605 AM CDT...
  STRUBLE AROUND 615 AM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
BRUNSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4288 9679 4291 9653 4291 9617 4273 9618
      4267 9672 4267 9676
TIME...MOT...LOC 1053Z 255DEG 33KT 4285 9647
WIND...HAIL <58MPH 1.00IN

$$

WEISSER
142 
WWUS53 KFSD 201103
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 AM CDT SUN JUN 20 2010

SDC127-201113-
/O.CAN.KFSD.SV.W.0083.000000T0000Z-100620T1115Z/
UNION SD-
603 AM CDT SUN JUN 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL UNION COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4291 9649 4291 9617 4275 9618 4271 9641
      4270 9643
TIME...MOT...LOC 1103Z 253DEG 33KT 4288 9635

$$

IAC149-201115-
/O.CON.KFSD.SV.W.0083.000000T0000Z-100620T1115Z/
PLYMOUTH IA-
603 AM CDT SUN JUN 20 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
PLYMOUTH COUNTY UNTIL 615 AM CDT...

AT 603 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR CRAIG...OR 10 MILES SOUTHEAST OF HAWARDEN...
MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRUBLE AROUND 615 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4291 9649 4291 9617 4275 9618 4271 9641
      4270 9643
TIME...MOT...LOC 1103Z 253DEG 33KT 4288 9635
WIND...HAIL <58MPH 1.00IN

$$

WEISSER
640 
WWUS53 KFSD 201116
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 AM CDT SUN JUN 20 2010

IAC149-201126-
/O.EXP.KFSD.SV.W.0083.000000T0000Z-100620T1115Z/
PLYMOUTH IA-
616 AM CDT SUN JUN 20 2010

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PLYMOUTH COUNTY 
HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4291 9649 4291 9617 4275 9618 4271 9641
      4270 9643
TIME...MOT...LOC 1103Z 253DEG 33KT 4288 9635

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 4:35 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 20, 4:35 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SUN JUN 20 2010

.DISCUSSION...
LOW CONFIDENCE FORECAST TODAY AS MODELS REALLY STRUGGLING WITH
CURRENT TRENDS.  SCATTERED CONVECTION ACROSS THE NORTHERN PLAINS
WITH SMALL MCS MOVING DOWN THE I-80 SOMEWHAT IN THE VICINITY TO THE
SURFACE WARM FRONT.  ALL THE MODELS DEPICT THIS FRONT LIFTING NORTH
THROUGHOUT THE DAY...THOUGH CONVECTION THIS MORNING WILL LIKELY KEEP
THIS FRONT IN PLACE...AT LEAST TEMPORARILY. EXPECT CONVECTION TO
UNDERGO A DIURNAL TREND TODAY. Q-VECTORS OPPOSING THE MOTION OF THE
FRONT...AND WITH THE FRONT SITUATED FURTHER SOUTH THAN MODELS EXPECT
HAVE SIDED CLOSER TO THE NAM AND GFS IN TERMS OF FRONTAL PLACEMENT
TONIGHT THAN THE CANADIAN WHICH IS MUCH FURTHER NORTH WITH THE
FRONT.  WITH THIS IN MIND...EXPECT SEVERE WEATHER THREAT TO BE
CONTAINED TO THE SOUTHERN HALF OF THE FORECAST AREA...WITH STORMS
REMAINING ELEVATED. STEEP LAPSE RATES FROM 800-450 MB WILL ALLOW FOR
2500-3500 J/KG OF CAPE BY LATE THIS AFTERNOON.  NEAR THE SURFACE
FRONT...THERE EXISTS A THREAT FOR TORNADOES...BUT SINCE THE CURRENT
THINKING IS THAT THE SURFACE FRONT WILL REMAIN SOUTH IN NEBRASKA AND
IOWA MAIN SEVERE THREAT WILL BE HAIL AND DAMAGING WINDS. REALLY
DON/T EXPECT THE DAMAGING WIND THREAT UNTIL LATER IN THE EVENT
THOUGH AS LOW LEVEL JET INCREASES AND STORMS POTENTIALLY ORGANIZE
INTO A LINE.

LOW CONFIDENCE WITH THE FORECAST FOR MONDAY AS UPPER LEVEL WAVE WILL
LIKELY BE SHIFTING EAST OUT OF THE AREA.  FAIRLY STAGNANT...JUICY
AIRMASS REMAINING ACROSS THE AREA WITH LACK OF STRONG TRIGGER.  A
SERIES OF PHASED WAVES MOVE THROUGH THE CENTRAL PLAINS MONDAY
NIGHT...WITH THE STRONGER OF THE TWO MOVING ALONG THE US CANADIAN
BORDER. MODELS INDICATING 925 MB FRONT RE-ESTABLISHING ITSELF ALONG
THE I-80 CORRIDOR MONDAY NIGHT AS THE SECOND WAVE TRAVERSES THE
BOUNDARY POTENTIALLY ROBBING THE NORTHERN WAVE OF MOISTURE. GIVEN
THIS SCENARIO...HAVE LEFT POPS IN CHANCE RANGE FOR THE MOST PART
FOR NOW.

THE NORTHERN WAVE TRIES TO DRAG AN ASSOCIATED COOL FRONT THROUGH THE
AREA ON WEDNESDAY...BUT RELATIVELY LITTLE IN THE UPPER LEVELS TO
HELP THE FRONT SHIFT EAST. THERE IS A 100+ KNOT JET STREAK MOVING
OUT OF THE ROCKIES BY MID DAY...AND WITH BOUNDARY IN PLACE THIS
COULD BE THE DAY WITH A SIGNIFICANT SEVERE WEATHER OUTBREAK ACROSS
THE AREA.  THE THING THAT IS REALLY LACKING IS STRONG WIND
SHEAR...SO MAY AN INSTANCE OF HEAVY RAINFALL AND LARGE HAIL.  HAVE
RAISED QPF VALUES...BUT MAY HAVE TO RAISE THEM QUITE SIGNIFICANTLY
IF THIS SCENARIO APPEARS ANYWHERE CLOSE TO REALITY.

MADE VERY LITTLE CHANGE TO FORECAST BEYOND TUESDAY WITH PLENTY OF
CHALLENGES IN THE NEAR TERM.

&&
.AVIATION...
EXPECTING VFR CONDITIONS THROUGH THE DAY...ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY.
THUNDERSTORMS LIKELY TO BE MORE WIDESPREAD TONIGHT...WITH MVFR AND
IFR CONDITIONS POSSIBLE IN THE HEAVIER THUNDERSTORMS. THE BEST
CHANCE SHOULD BE AT THE KSUX AIRPORT AFTER 3Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
     FOR IAZ012>014-020>022-031-032.

MN...NONE.
NE...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
     FOR NEZ013-014.

SD...FLASH FLOOD WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON
     FOR SDZ070-071.

&&
Hazardous weather outlook, Jun 19, 10:56 AM CDT, 18 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1056 AM CDT SAT JUN 19 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1056 AM CDT SAT JUN 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
A WARM FRONT WILL LIFT NORTHWARD INTO NEBRASKA TONIGHT WITH
THUNDERSTORMS BECOMING LIKELY SOUTH OF INTERSTATE 90 DURING THE
NIGHT. A FEW OF THESE STORMS MAY PRODUCE HAIL TO THE SIZE OF
QUARTERS...ESPECIALLY SOUTH OF A LINE FROM SPENCER IOWA TO
YANKTON SOUTH DAKOTA.

FLOODING...
STORMS ARE EXPECTED TO DEVELOP ACROSS FAR SOUTHEASTERN SOUTH
DAKOTA INTO NORTHEAST NEBRASKA AND NORTHWEST IOWA TONIGHT. THESE
STORMS MAY PRODUCE AN INCH TO AN INCH AND A HALF OF RAIN ACROSS
THIS AREA. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ON
SUNDAY EVENING NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER. WHILE A
FEW STORMS MAY MOVE NORTH OF INTERSTATE 90...STORMS ARE MOST
LIKELY SOUTH OF INTERSTATE 90.	A FEW STORMS MAY BE SEVERE WITH
LARGE HAIL DURING THE EVENING SOUTH OF A LINE FROM LAKE ANDES
SOUTH DAKOTA TO SPENCER IOWA. THERE IS ALSO THE POTENTIAL FOR
HEAVY RAIN SUNDAY NIGHT ALONG THE SOUTH DAKOTA AND NEBRASKA
BORDER INTO NORTHWESTERN IOWA. WITH THE GROUND NEARLY SATURATED
THIS MAY RESULT IN FLASH FLOODING. THE HEAVY RAIN MAY ALSO HAVE
AN IMPACT OF RIVER FLOODING THAT IS ONGOING ACROSS THE REGION.

RUNOFF FROM HEAVY RAINFALL RECENTLY HAS CAUSED FLOODING ON MANY
RIVERS AND STREAMS ACROSS THIS AREA. PARTS OF MAIN STEM RIVERS
WHICH ARE IN FLOOD...AND EXPECTED TO CONTINUE FLOODING FOR THE
NEXT SEVERAL DAYS INCLUDE...THE BIG SIOUX AND VERMILLION RIVERS
IN SOUTHEAST SOUTH DAKOTA...AS WELL AS THE LITTLE SIOUX RIVER IN
NORTHWEST IOWA NEAR LINN GROVE. THE JAMES RIVER WILL REMAIN IN
FLOOD FOR THE FORESEEABLE FUTURE. AREAL FLOODING OF SMALL STREAMS
AND CREEKS DUE TO HEAVY RAIN LAST WEEKEND CONTINUES IN SOUTH
CENTRAL SOUTH DAKOTA BETWEEN THE JAMES RIVER AND MISSOURI
RIVER...RESULTING IN NUMEROUS ROAD CLOSURES IN RURAL AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE ONCE AGAIN EXPECTED SUNDAY NIGHT.  A FEW OF
THESE STORMS MAY BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF HALF
DOLLARS...BUT OF BIGGER CONCERN WILL BE THE POTENTIAL FOR HEAVY
RAINS AND FLASH FLOODING.

THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY WITH
THE BEST CHANCE FOR RAIN MAINLY DURING THE NIGHT. WHILE SEVERE
WEATHER CANNOT BE RULED OUT...THE GREATEST CONCERN WILL BE THE
POTENTIAL FOR HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 7 PM ALONG AND SOUTH OF
A LINE FROM STORM LAKE IOWA TO LAKE ANDES SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:31 PM CDTRiver Flood WarningFSDMinnehaha5 days
Jun 19, 11:13 PM CDTAreal Flood WarningFSDAurora, Charles Mix, Davison, Douglas, Hanson, Hutchinson24 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2010Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.